What are barbiturates?
Barbs, barbies, blue bullets, blue devils, gorillas, nembies, pink ladies, red devils, sleepers, Amytal, Sodium Amytal, Soneryl, Seconal and Tuinal
Barbiturates are synthetic drugs which used to be regularly prescribed for anxiety, depression and insomnia. However, they are highly dangerous because of the small difference between a normal dose and an overdose and many people were either accidently dying or deliberately using them to commit suicide. Therefore they are only now prescribed for very serious insomnia. A less dangerous type is also used to treat epilepsy.
Barbiturates used to be a regular feature of the UK drugs scene, but because there is very little prescribing and no illicitly made varieties around, fortunately little is seen of them these days.
Barbiturates are Prescription Only drugs under the Medicines Act. This means they can only be sold from a pharmacy in accordance with a doctor’s prescription.
Barbiturates are also controlled as class B drugs under the Misuse of Drugs Act. Doctors can still prescribe them and patients take them but unauthorised possession or supply is an offence. The maximum penalty is 5 years imprisonment and a fine for possession and 14 years imprisonment and a fine for supply. If prepared for injection barbiturates are regarded as class A drugs with more severe penalties.
A large number of barbiturates have been manufactured for medical use since 1903. They were originally advertised as being completely safe and without any side effects. Despite stories of fatal overdoses, physical dependence and unpleasant effects medical use grew dramatically in the 1950s and 1960s, especially as sleeping tablets. In 1966 there were over 16 million prescriptions for barbiturates in the UK Barbiturates diverted or stolen from medical supplies also became commonly used as street drugs.
Concern about the number of accidental and deliberate overdoses from prescribed barbiturates led to a campaign amongst doctors in 1975 to warn people of their dangers. The campaigning group of doctors estimated that 27,000 people had died using barbiturates between 1959 and 1974. Medical prescribing fell to 5.1 million prescriptions in 1978 and continued downwards in 1996. Doctors switched to prescribing minor tranquillisers instead.
Street use also led to many deaths and problems, especially where barbiturates were injected. Despite this the government did not consider them dangerous enough to control under the Misuse of Drugs Act until 1985. By then street use had begun to decline. Fewer barbiturates were being manufactured as pharmaceutical companies marketed tranquillisers as an alternative and by the mid 1980s greater supplies of another ‘downer’ drug hit the streets – heroin.
There have been some recent isolated reports of use of barbiturates in clubs possibly by users of amphetamines and ecstasy to bring them down from the high.
Barbiturates are sedative drugs which slow down the central nervous system in a similar way to alcohol. A small dose will make people feel relaxed, sociable and good humoured. With larger doses hostility and anxiety are common effects and slurred speech, loss of co-ordination and difficulty staying awake may follow. Falling over and accidents become more likely.
There is a high risk of overdose because the lethal dose is quite close to the ‘normal’ dose level. 10 tablets may be fatal and this risk is greater if barbiturate use is combined with use of other downer drugs such as alcohol, heroin or tranquillisers.
“This friend of mine was always taking barbs. He also drank whisky a lot. Anyway one night he’d had a skinful of both. He was out in the back garden and his flatmate had started a fire to burn a load of garden rubbish. He collapsed and fell into the fire. He just lay there for ages. We found him and his leg was like a burnt piece of lamb. I’ve played around with all sorts of drugs but barbs no way”.
Injected into a vein barbiturates produce an almost immediate feeling of warmth and drowsiness. Besides the usual hazards of injecting (hepatitis, HIV etc.) barbiturate injectors run an increased risk of overdose, gangrene and skin abscesses.
Tolerance and physical dependence develop with regular use. Withdrawal from regular use may result in irritability, anxiety, inability to sleep, faintness and nausea, twitching and occasionally convulsions. After very high doses and regular use, severe withdrawal symptoms are likely including seizures, low blood pressure, delirium and hallucinations. Sudden withdrawal from high doses can be fatal.
Heavy users are also liable to bronchitis and pneumonia (because the cough reflex is suppressed) and hypothermia.
Regular use of barbiturates in the later stages of pregnancy can result in withdrawal symptoms in new born babies.